Forum home Road cycling forum Training, fitness and health

Blood pressure meds

mercia_manmercia_man Posts: 1,388
Is anyone else on Amlodipine? I'm 64 and have just started a course to lower my blood pressure which has been creeping up over the last few years. I started off on 5mg a day which had a small effect on my then typical figures of mid 140s/mid 90s. I've now switched to 10mg and my pressure is steadily going down a little bit each day. It's now mid 120s/low 80s after two weeks on 10mg. My resting heart rate is mid 40s and an ECG showed I had a strong and regular heart beat.

Thankfully, I don't seem to be having any unpleasant side effects. I feel a little light headed about an hour after I take my pill but I've read that this wears off as your body gets used to it. I was increasingly bothered by low level headaches before going on the pills, particularly after drinking alcohol and after hard exercise, but these seem to have cleared up.

As a competitive runner, I don't want to lose any performance. I would be interested to hear of other people's experiences.

Posts

  • harry-sharry-s Posts: 270
    I've been on BP meds since my early 20's, and for the last 10 years or so it's been Amlodipene.
    After a visit to the GP he decided to up the dosage from 5mg to 10mg. A week later I was riding in the RVV sportive and had to bail after 160k, feeling nauseous/completely whacked, and put it down to some bug or other. Over the next few weeks I was struggling to get around my local training loops, and was still thinking I was shaking off a bug. I'd be ok for 60 minutes or so, and then just fold badly. Finally put 2 and 2 together, went back to 5mg, and all was fine.
    Everyone's reactions are different, but maybe worth keeping a wary eye on your performance.
    The doc decided I'd be better off on 5mg and cycling, than 10mg and not...
  • mercia_manmercia_man Posts: 1,388
    Thanks for that, Harry. Interesting. I was pondering on this as I felt weak at the end of a 25-mile hilly ride yesterday. However, it did follow running hill reps on Saturday, a lunchtime drinking session with friends on Friday, spin bike intervals on Thursday and a fast tempo run on Wednesday. So I suppose it's only natural that I felt a bit jaded.
  • keef66keef66 Posts: 13,123
    Last September our company fit-pod suggested that despite being fit and a healthy weight, my BP was a bit on the high side at 150/105. My measurements at home and subsequently at the GP confirmed this. Been on Amlodipine 5mg since then with no adverse effects and BP has come down to 140/90, which my GP seems happy with. Can't say I've noticed any effect on my cycling, but at coming up to 60, I'm not racing around like a lunatic.
  • keef66keef66 Posts: 13,123
    The only downside is no longer being able to have grapefruit :(
  • harry-sharry-s Posts: 270
    Aaaah, I remember grapefruit....
  • keef66keef66 Posts: 13,123
    Although the bloody mindedness in me keeps making me want to try some and see what happens.

    Actually, thinking about it, I take the amlodipine at night, so grapefruit at breakfast would probably have relatively little effect, no?

    I might do a little experiment on myself at the weekend...
  • Mad_MalxMad_Malx Posts: 4,119
    ^the effect is unlikely to be much, will probably just potentiate the effect of amlodipine slightly. It's not going to be exciting. Grapefruit inhibits its removal from the body, so you are effectively getting a higher dose. However there is quite a large variation between people, so in some it can have a very large effect.
Sign In or Register to comment.